Potential cross-reactivity between HPV16 L1 protein and sudden death-associated antigens. - GreenMedInfo Summary
Postural tachycardia syndrome following human papillomavirus vaccination.
Eur J Neurol. 2014 ;21(1):135-9. Epub 2013 Sep 16. PMID: 24102827
BACKGROUND AND PURPOSE: Postural tachycardia syndrome (POTS) is a heterogeneous disorder of the autonomic nervous system that may have an autoimmune etiology.
METHODS: Six patients who developed new onset POTS 6 days to 2 months following human papillomavirus vaccination are reported.
RESULTS: Three patients also had neurocardiogenic syncope, and three patients were diagnosed with possible small fiber neuropathy. Symptoms in all patients improved over 3 years with pharmacotherapy and non-pharmacological measures but residual symptoms persisted. Molecular mimicry with formation of cross-reacting autoantibodies to the potential targets of the autonomic ganglia, neurons, cardiac proteins or vascular receptors is considered as a possible pathogenesis of new onset POTS after immunization.
CONCLUSION: Correct diagnosis of POTS and awareness that POTS may occur after vaccination in young women is essential for prompt and effective management of this condition.